Oregon, 2018

Wildfire in Oregon, June 21 to 30, 2018

June 21 to 30, 2018 · NWS PDT · 1 event in 1 county or zone

m. after a storm brought patchy rain and lightning to portions of Central and North-Central Oregon.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

The Boxcar Fire was reported on June 21, 07:48 a.m. after a storm brought patchy rain and lightning to portions of Central and North-Central Oregon. This fire eventually merged with the South Junction Fire which started around 3:00 p.m. the same day. These fires burned southeast and south of Maupin in Wasco county Oregon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Jun 21, 1:11 AM PST, 5 hours 34 minutes earlier.

Area forecast discussion, Jun 21, 1:11 AM PST, 5 hours 34 minutes before
Area Forecast Discussion
National Weather Service Pendleton OR
211 AM PDT Thu Jun 21 2018

.SHORT TERM...Today through Saturday...The upper trough will move
east over eastern WA and OR today. Showers and thunderstorms will
persist today in the unstable air ahead of the trough. Scattered
thunderstorms are occurring over central and north central OR this
morning. These storms will shift east this morning with the trough.
The heaviest showers will be over the central OR mountains
northeastward to the Blue Mountains. The trough moves east into ID
by evening and expect activity should decrease quickly. Thursday
night and Friday morning a transitory upper level ridge will develop
over WA and OR with fair and dry conditions over eastern WA and OR.
Friday afternoon a short wave will move through WA.This disturbance
may trigger some showers in the central WA Cascades with a few
showers in the extreme northwest corner of the CWA but the rest of
the area will remain dry with CU developing in the afternoon over
higher terrain. Breezy to windy conditions will develop behind the
trough in the Columbia Basin, Columbia River Gorge, and Kittitas
Valley as stronger winds aloft mix to the surface today. These winds
will decrease overnight then redevelop Friday/Friday evening. Above
normal temperatures today will cool slightly Friday and Saturday.
Coonfield

.LONG TERM...Saturday night through Thursday...An upper ridge will
build over the region from the west with the ridge axis moving on
shore late Saturday night into Sunday. This will bring dry and fair
weather to the region until Sunday evening. Then an upper trough
will move into the region Sunday night, but with very little
moisture. It will bring mainly just some mid and high clouds and
increasing winds, along with some cooler temperatures for Monday and
Tuesday due to cloud cover and mixing. Sunday will be very warm to
hot with highs around 90 in the lower elevations...cooling to the
80s for Monday and Tuesday in the lower elevations. The upper trough
will linger over the region and it will be a rather broad trough
with dry air within in it. A zonal westerly flow will then develop
on Wednesday with slightly warmer temperatures and less wind. The
long range models are hinting at possible showers over the mountains
on Thursday, but due to model inconsistencies will leave it dry for
now with near normal temperatures for Thursday. 88

&&

.AVIATION...12Z TAFs...Thunderstorms are beginning to fire up again
in central and north central Oregon on the back side of a large
upper low pressure system. This may cause brief MVFR conditions
mainly affecting KRDM, KBDN and KDLS this morning. Otherwise it will
be mostly VFR across the area today with decreasing thunderstorms
elsewhere. Winds will be light early this morning, but then it will
become breezy at KDLS, KPDT and KALW by afternoon and evening. 88

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  88  58  84  54 /  40  10   0   0
ALW  90  59  86  56 /  40  10   0   0
PSC  91  60  88  57 /  30  10   0   0
YKM  88  57  83  53 /  10   0   0   0
HRI  92  61  87  57 /  30  10   0   0
ELN  87  56  78  54 /  10   0   0   0
RDM  85  48  82  44 /  10   0   0   0
LGD  80  51  80  49 /  60  10   0   0
GCD  79  52  81  48 /  50  10   0   0
DLS  87  61  80  59 /  10   0   0   0

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...None.
WA...None.
&&

76/88/88

In the hours before

Special weather statement, Jun 21, 2:38 AM PST, 4 hours 7 minutes before
Special Weather Statement
National Weather Service Pendleton OR
338 AM PDT THU JUN 21 2018

ORZ508-211130-
Foothills of the Southern Blue Mountains of Oregon OR-
338 AM PDT THU JUN 21 2018

...SPECIAL WEATHER STATEMENT...

At 337 AM PDT, Doppler radar was tracking a strong thunderstorm over
Condon, moving south at 10 mph.

Pea size to half inch size hail and winds in excess of 30 mph will
be possible with this storm.

Locations impacted include...
Condon and Mayville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4531 12036 4535 12011 4518 12002 4518 12005
      4515 12004 4511 12010 4509 12011 4510 12014
      4508 12015 4508 12043
TIME...MOT...LOC 1037Z 346DEG 7KT 4527 12022

RSC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, North Central Oregon

When
June 21, 6:45 AM PST to June 30, 11:59 PM PST
Where
North Central Oregon forecast zone
Reported by
Park/Forest Service
Coordinates
45.283, -120.928 (the zone’s center; the record gives no point)

Inciweb.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2018Every state in 2018This day in weather historyWarnings in Oregon, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 763853.